Oklahoma, 2002Flash Flooding and Lightning Strike in Oklahoma, April 7, 2002
April 7, 2002 · NWS OUN · 6 events in 6 counties and zones
5 flash flood, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 7, 10:00 AM CST, 3 hours earlier.
Area forecast discussion, Apr 7, 10:00 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1100 AM CDT SUN APR 7 2002
MAIN THING AT THIS TIME WILL BE TO UPDATE FOR TEMPS AS CLOUD COVER
AND PRECIP WILL COMBINE TO KEEP TEMPS DOWN ACROSS CENTRAL AND EAST
THIS AFTN. STILL SOME CHANCE FOR PORTIONS OF WEST AND SOUTHWEST TO
BREAK OUT THIS AFTN AND IF THEY DO WILL HEAT UP QUICKLY SO WILL KEEP
TEMPS WARMER THERE. INITIAL BATCH OF SHWRS/TSTMS MOVING TO THE EAST
WITH ADDITIONAL DEVELOP ALREADY COMMENCED ACROSS SOUTH AND SOUTHWEST
SO WILL KEEP SCATTERED/PERIOD OF WORDING GOING.
WITH LITTLE CAPPING LEFT IN PLACE AND BETTER LAPSE RATES DEVELOPING
THIS MORNING ARE ALREADY SEEING DEVELOPMENT ON THE DRY LINE TO THE
WEST OF LUBBOCK AND THIS WILL PROBABLY CONT TO DEVELOP THROUGHOUT
THE REST OF THE DAY. STILL LOOKS LIKE MID TO LATE AFTN BEFORE TO
MUCH ROUGH STUFF GETS GOING ACROSS OUR AREA.
PARTS OF SOUTHEAST HAVE RECEIVED 2 T0 3 INCHES OF RAIN OVER LAST 6
TO 12 HOURS AND COULD SEE ANOTHER 1 TO 2 INCHES LATER TODAY AND
OVERNIGHT. WILL KEEP FLASH FLOOD WATCH GOING THROUGH TONIGHT FOR
THERE. UPDATES OUT SHORLTY.
30
.OUN...
OK...FLASH FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES
OKZ043...OKZ047>048...OKZ050>052.
TX...NONE.
In the hours before
Special weather statement, Apr 7, 7:00 AM CST, 6 hours before
OKZ004>048-050>052-TXZ083>090-071700-
HAZARDOUS WEATHER OUTLOOK...CORRECTED...
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CST SUN APR 7 2002
.THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
MONDAY MORNING ACROSS WESTERN NORTH TEXAS AND PORTIONS OF WESTERN
AND SOUTHERN OKLAHOMA.
.LOCATION...
THE SLIGHT RISK IS GENERALLY SOUTH OF A LINE FROM CHEYENNE TO LAWTON
TO ATOKA. THIS INCLUDES ALL OF WESTERN NORTH TEXAS.
.TIMING...
ALTHOUGH THUNDERSTORMS ARE ALREADY OCCURRING... THE THREAT OF SEVERE
THUNDERSTORMS IS EXPECTED FROM AROUND 2 PM THROUGH THE OVERNIGHT
HOURS.
.IMPACTS...
SOME DAMAGE TO AUTOMOBILES FROM LARGE HAIL...MINOR WIND DAMAGE TO
TREES.
.RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON THROUGH EARLY MONDAY MORNING.
PEOPLE SHOULD KEEP UP TO DATE WITH WEATHER CONDITIONS TODAY AND
LISTEN FOR LATER FORECASTS...WATCHES AND WARNINGS.
.DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE BEEN WIDESPREAD ACROSS OKLAHOMA AND
NORTH TEXAS THIS MORNING. THESE THUNDERSTORMS AND THE ASSOCIATED
CLOUDINESS WILL PERSIST THROUGH THE MORNING ACROSS MUCH OF THE AREA
KEEPING THE AIRMASS COOL AND RELATIVELY STABLE. SKIES MAY PARTIALLY
CLEAR THIS AFTERNOON IN THE SOUTHWEST AND LOW LEVEL MOISTURE WILL
MOVE INTO THE AREA FROM THE SOUTH ALLOWING THE ATMOSPHERE TO BECOME
MODERATELY UNSTABLE. MEANWHILE AN UPPER LEVEL LOW PRESSURE AREA
CURRENTLY OVER WESTERN NEW MEXICO WILL APPROACH THE AREA TODAY AND A
DRYLINE CURRENTLY OVER EASTERN NEW MEXICO WILL MOVE INTO WEST TEXAS
THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS
AFTERNOON ALONG THE DRYLINE AND SPREAD INTO WESTERN NORTH TEXAS AND
SOUTHWESTERN OKLAHOMA THIS AFTERNOON. THE RISK OF SEVERE
THUNDERSTORMS WILL DEPEND ON THE AMOUNT OF CLEARING THAT OCCURS
THIS AFTERNOON AND THE LOCATION OF ANY OUTFLOW BOUNDARIES THAT ARE
PRODUCED BY THE THUNDERSTORMS THIS MORNING. SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE REMAINDER OF
THE RISK AREA THIS EVENING AND OVERNIGHT.
.THREAT TABLE...
VALID THROUGH 600 AM CST MON APR 8 2002
PROBABILITY OF THUNDERSTORMS...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
.OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL IS EXPECTED TO FALL SUNDAY INTO MONDAY MORNING IN
SOUTHEAST OKLAHOMA WHERE A FLASH FLOOD WATCH IS IN EFFECT THROUGH
TONIGHT. PLEASE REFER TO THE LATEST VERSION OF THIS PRODUCT
/WGUS64 KOUN OR OKCFFAOKC/ FOR MORE INFORMATION REGARDING THE FLASH
FLOOD THREAT.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
26
CORRECTED TO ADD UGC LINE
Special weather statement, Apr 7, 7:00 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CST SUN APR 7 2002
.THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
MONDAY MORNING ACROSS WESTERN NORTH TEXAS AND PORTIONS OF WESTERN
AND SOUTHERN OKLAHOMA.
.LOCATION...
THE SLIGHT RISK IS GENERALLY SOUTH OF A LINE FROM CHEYENNE TO LAWTON
TO ATOKA. THIS INCLUDES ALL OF WESTERN NORTH TEXAS.
.TIMING...
ALTHOUGH THUNDERSTORMS ARE ALREADY OCCURRING... THE THREAT OF SEVERE
THUNDERSTORMS IS EXPECTED FROM AROUND 2 PM THROUGH THE OVERNIGHT
HOURS.
.IMPACTS...
SOME DAMAGE TO AUTOMOBILES FROM LARGE HAIL...MINOR WIND DAMAGE TO
TREES.
.RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON THROUGH EARLY MONDAY MORNING.
PEOPLE SHOULD KEEP UP TO DATE WITH WEATHER CONDITIONS TODAY AND
LISTEN FOR LATER FORECASTS...WATCHES AND WARNINGS.
.DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE BEEN WIDESPREAD ACROSS OKLAHOMA AND
NORTH TEXAS THIS MORNING. THESE THUNDERSTORMS AND THE ASSOCIATED
CLOUDINESS WILL PERSIST THROUGH THE MORNING ACROSS MUCH OF THE AREA
KEEPING THE AIRMASS COOL AND RELATIVELY STABLE. SKIES MAY PARTIALLY
CLEAR THIS AFTERNOON IN THE SOUTHWEST AND LOW LEVEL MOISTURE WILL
MOVE INTO THE AREA FROM THE SOUTH ALLOWING THE ATMOSPHERE TO BECOME
MODERATELY UNSTABLE. MEANWHILE AN UPPER LEVEL LOW PRESSURE AREA
CURRENTLY OVER WESTERN NEW MEXICO WILL APPROACH THE AREA TODAY AND A
DRYLINE CURRENTLY OVER EASTERN NEW MEXICO WILL MOVE INTO WEST TEXAS
THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS
AFTERNOON ALONG THE DRYLINE AND SPREAD INTO WESTERN NORTH TEXAS AND
SOUTHWESTERN OKLAHOMA THIS AFTERNOON. THE RISK OF SEVERE
THUNDERSTORMS WILL DEPEND ON THE AMOUNT OF CLEARING THAT OCCURS
THIS AFTERNOON AND THE LOCATION OF ANY OUTFLOW BOUNDARIES THAT ARE
PRODUCED BY THE THUNDERSTORMS THIS MORNING. SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE REMAINDER OF
THE RISK AREA THIS EVENING AND OVERNIGHT.
.THREAT TABLE...
VALID THROUGH 600 AM CST MON APR 8 2002
PROBABILITY OF THUNDERSTORMS...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
.OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL IS EXPECTED TO FALL SUNDAY INTO MONDAY MORNING IN
SOUTHEAST OKLAHOMA WHERE A FLASH FLOOD WATCH IS IN EFFECT THROUGH
TONIGHT. PLEASE REFER TO THE LATEST VERSION OF THIS PRODUCT
/WGUS64 KOUN OR OKCFFAOKC/ FOR MORE INFORMATION REGARDING THE FLASH
FLOOD THREAT.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
26
Special weather statement, Apr 7, 11:04 AM CST, 1 hour 56 minutes before
OKZ004>048-050>052-TXZ083>090-080300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1204 PM CDT SUN APR 7 2002
.THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT FOR EXTREME SOUTHWEST PORTIONS OF WESTERN NORTH TEXAS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
MONDAY MORNING ACROSS THE REMAINDER OF WESTERN NORTH TEXAS AND
PORTIONS OF WESTERN AND SOUTHERN OKLAHOMA.
.LOCATION...
THE MODERATE RISK IS SOUTHWEST OF A LINE FROM CROWELL TO ARCHER
CITY. THE SLIGHT RISK IS GENERALLY WEST AND SOUTH OF A LINE FROM
ALVA...TO CHICKASHA...TO MADILL.
.TIMING...
ALTHOUGH THUNDERSTORMS ARE ALREADY OCCURRING...THE THREAT OF SEVERE
THUNDERSTORMS IN THE MODERATE RISK AREA IS EXPECTED FROM AROUND 3 PM
THROUGH MID EVENING. IN THE SLIGHT RISK AREA THE THREAT OF SEVERE
THUNDERSTORMS WILL EXIST THROUGHOUT THE REST OF THIS AFTERNOON AND
TONIGHT.
.IMPACTS...
SOME DAMAGE TO AUTOMOBILES FROM LARGE HAIL...MINOR WIND DAMAGE TO
TREES.
.RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON THROUGH EARLY MONDAY MORNING.
PEOPLE SHOULD KEEP UP TO DATE WITH WEATHER CONDITIONS TODAY AND
LISTEN FOR LATER FORECASTS...WATCHES AND WARNINGS.
.DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE BEEN WIDESPREAD ACROSS OKLAHOMA AND
NORTH TEXAS THROUGH MUCH OF THE MORNING HOURS AND WILL PERSIST ACROSS
PARTS OF THE AREA THROUGHOUT THIS AFTERNOON. THESE THUNDERSTORMS AND
THE ASSOCIATED CLOUDINESS WILL CONTINUE TO KEEP THE AIRMASS COOL AND
RELATIVELY STABLE. HOWEVER...SKIES MAY PARTIALLY CLEAR LATER THIS
AFTERNOON ACROSS PORTIONS OF WESTERN AND SOUTHWESTERN OKLAHOMA
AND WESTERN SECTIONS OF NORTH TEXAS. IF THIS CLEARING OCCURS...
ADDITIONAL SURFACE HEATING COMBINED WITH INCREASING AMOUNTS OF
LOW LEVEL MOISTURE WILL ALLOW THE ATMOSPHERE TO BECOME INCREASINGLY
UNSTABLE...ESPECIALLY ACROSS THE MODERATE RISK AREA.
MEANWHILE...AN UPPER LEVEL LOW PRESSURE AREA CURRENTLY OVER CENTRAL
NEW MEXICO WILL CONTINUE TO MOVE SLOWLY EAST INTO WEST TEXAS LATER
TODAY AND A DRYLINE CURRENTLY NEAR THE NEW MEXICO TEXAS BORDER WILL
MOVE ACROSS PORTIONS OF WEST TEXAS AND THE TEXAS PANHANDLE THIS
AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG
AND AHEAD OF THE DRYLINE AND SPREAD INTO WESTERN SECTIONS OF NORTH
TEXAS AND WESTERN AND SOUTHWESTERN OKLAHOMA LATER THIS AFTERNOON AND
EVENING.
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE
REMAINDER OF WESTERN AND CENTRAL OKLAHOMA OVERNIGHT. HOWEVER...
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY FROM THIS AFTERNOON
WILL KEEP THE AMOUNT OF INSTABILITY LIMITED AND WILL INHIBIT
SEVERE THUNDERSTORM POTENTIAL TO THE EAST OF THE RISK AREA.
.THREAT TABLE...
VALID THROUGH 600 AM CST MON APR 8 2002
PROBABILITY OF THUNDERSTORMS...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
.OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL IS EXPECTED TO FALL SUNDAY AFTERNOON INTO MONDAY
MORNING IN SOUTHEAST OKLAHOMA WHERE A FLASH FLOOD WATCH IS IN EFFECT
THROUGH TONIGHT. PLEASE REFER TO THE LATEST VERSION OF THIS PRODUCT
/WGUS64 KOUN OR OKCFFAOKC/ FOR MORE INFORMATION REGARDING THE FLASH
FLOOD THREAT.
30
Lightning, Oklahoma
- When
- April 7, 1:00 PM CST
- Where
- Oklahoma County, Oklahoma City
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.552, -97.407 (the zone’s center; the record gives no point)
Lightning struck the back yard of a house in northwest Oklahoma City, igniting a fire in the gas line that connected to the kitchen.
Flash Flood, Johnston
- When
- April 7, 2:35 PM CST
- Where
- Johnston County, 5 mi ENE of Mill Creek
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.317, -96.661 (the zone’s center; the record gives no point)
Two roads were washed out near Pennington Creek.
Flash Flood, Atoka
- When
- April 7, 3:00 PM CST to 6:45 PM CST
- Where
- Atoka County, Wardville
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.374, -96.038 (the zone’s center; the record gives no point)
Highway 131 was washed out at the Boggy Bridge, and Oklahoma 143 was impassable due to high water.
Flash Flood, Bryan
- When
- April 7, 3:30 PM CST
- Where
- Bryan County, 10 mi W of Durant
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.962, -96.260 (the zone’s center; the record gives no point)
Two bridges were closed due to high water.
Flash Flood, Coal
- When
- April 7, 4:40 PM CST to 7:15 PM CST
- Where
- Coal County, Olney
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.588, -96.298 (the zone’s center; the record gives no point)
Roebuck Road was closed due to high water.
Flash Flood, Love
- When
- April 7, 5:00 PM CST to 9:15 PM CST
- Where
- Love County, 7 mi NNE of Marietta
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.950, -97.244 (the zone’s center; the record gives no point)
Highway 77 was closed at the spillway.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Rip Currents in Guam, April 7 to 8, 20021 death · 3 injured · $150,000 · 4 events
- Tornado and Hail in Texas, April 7, 2002$800,000 · F2 · 2 events
- Tornadoes and Flash Flood in Texas, April 7, 2002$40,000 · F2 · 32 events
- Dust Storm in Colorado, April 7, 200219 injured · 1 event
- Tornadoes and Hail in Texas, April 7, 20023 injured · $800,000 · F0 · 6 events
- Flash Flooding and Hail in Texas, April 7 to 8, 20021 injured · $770,000 · 2.75 in hail · 21 events
- Flash Flooding and Hail in Texas, April 7 to 8, 2002$183,000 · 1.75 in hail · 41 events
- Flash Flood and Hail in Texas, April 7 to 8, 2002$350,000 · 2.5 in hail · 2 events
- Tornado and Hail in Texas, April 7, 20022 injured · $150,000 · F0 · 3 events
- Flash Flooding in Arkansas, April 7 to 8, 2002$150,000 · 6 events
- Damaging Wind in Texas, April 7, 2002$100,000 · 1 event
- Damaging Wind in Louisiana, April 7, 2002$80,000 · 80 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288394, 5288389, 5288390, 5288393, 5288391, 5288392.